Alert archive / Washington / Red Flag Warnings in 2025

Red Flag Warning 15, NWS Spokane, WA

August 31, 20256 counties in Washington

NWS Spokane, WA issued this red flag warning at Aug 31, 2025, 1:15 PM PDT for 6 counties in Washington. It took effect at Aug 31, 2025, 9:00 PM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2025, 1:15 PM PDT (20:15 UTC)
In effect from
Aug 31, 2025, 9:00 PM PDT
Expired
Sep 1, 2025, 9:21 AM PDT
In force
12 hr
Issued by
NWS Spokane, WA

Counties Chelan County, WA, Douglas County, WA, Ferry County, WA, Grant County, WA, Okanogan County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 132 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 8.3 hours before the alert went out and 447 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2025-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2025-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

132 
WWUS86 KOTX 312015
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
115 PM PDT Sun Aug 31 2025

WAZ696>698-703>706-011400-
/O.NEW.KOTX.FW.W.0015.250901T0400Z-250901T1800Z/
East Washington Central Cascades (Zone 696)-
East Portion of North Cascades National Park/Lake Chelan National
Recreation Area (Zone 697)-
East Washington North Cascades (Zone 698)-
Okanogan Valley (Zone 703)-Methow Valley (Zone 704)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-
115 PM PDT Sun Aug 31 2025

...RED FLAG WARNING IN EFFECT FROM 9 PM THIS EVENING TO 11 AM PDT
MONDAY FOR THUNDERSTORMS FOR FIRE WEATHER ZONES 696, 697, 698,
703, 704, 705, AND 706...

The National Weather Service in Spokane has issued a Red Flag
Warning for thunderstorms, which is in effect from 9 PM this
evening to 11 AM PDT Monday.

* Affected Area: East Washington Central Cascades (Zone 696), 
  East Portion of North Cascades National Park/Lake Chelan 
  National Recreation Area (Zone 697), East Washington North 
  Cascades (Zone 698), Okanogan Valley (Zone 703), Methow Valley 
  (Zone 704), Foothills of Central Washington Cascades (Zone 
  705) and Waterville Plateau (Zone 706).

* Thunderstorms: Scattered thunderstorms with light rain amounts.

* Outflow Winds: Gusty and erratic winds near thunderstorms.

* Impacts: New fire starts are likely with thunderstorms. Gusty
  outflow winds may lead to fire spread with any new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
105 
WWUS86 KOTX 312336
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
436 PM PDT Sun Aug 31 2025


WAZ699-702-010745-
/O.EXA.KOTX.FW.W.0015.250901T0400Z-250901T1800Z/
Okanogan Highlands and Kettle Mountains (Zone 699)-
Colville Reservation (Zone 702)-
436 PM PDT Sun Aug 31 2025

...RED FLAG WARNING IN EFFECT FROM 9 PM THIS EVENING TO 11 AM PDT
MONDAY FOR THUNDERSTORMS FOR FIRE WEATHER ZONES 699 AND 702...

The National Weather Service in Spokane has issued a Red Flag
Warning for thunderstorms, which is in effect from 9 PM this
evening to 11 AM PDT Monday.

* Affected Area: Okanogan Highlands and Kettle Mountains (Zone 
  699) and Colville Reservation (Zone 702).

* Thunderstorms: Scattered thunderstorms with light rain amounts.

* Outflow Winds: Gusty and erratic winds near thunderstorms.

* Impacts: New fire starts are likely with thunderstorms. Gusty
  outflow winds may lead to fire spread with any new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WAZ696>698-703>706-010745-
/O.CON.KOTX.FW.W.0015.250901T0400Z-250901T1800Z/
East Washington Central Cascades (Zone 696)-
East Portion of North Cascades National Park/Lake Chelan National
Recreation Area (Zone 697)-
East Washington North Cascades (Zone 698)-
Okanogan Valley (Zone 703)-Methow Valley (Zone 704)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-
436 PM PDT Sun Aug 31 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
11 AM PDT MONDAY FOR THUNDERSTORMS FOR FIRE WEATHER ZONES 696,
697, 698, 703, 704, 705, AND 706...

* Affected Area: East Washington Central Cascades (Zone 696), 
  East Portion of North Cascades National Park/Lake Chelan 
  National Recreation Area (Zone 697), East Washington North 
  Cascades (Zone 698), Okanogan Valley (Zone 703), Methow Valley 
  (Zone 704), Foothills of Central Washington Cascades (Zone 
  705) and Waterville Plateau (Zone 706).

* Thunderstorms: Scattered thunderstorms with light rain amounts.

* Outflow Winds: Gusty and erratic winds near thunderstorms.

* Impacts: New fire starts are likely with thunderstorms. Gusty
  outflow winds may lead to fire spread with any new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
004 
WWUS86 KOTX 010613
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
1113 PM PDT Sun Aug 31 2025


WAZ696>699-702>706-011415-
/O.CON.KOTX.FW.W.0015.000000T0000Z-250901T1800Z/
East Washington Central Cascades (Zone 696)-
East Portion of North Cascades National Park/Lake Chelan National
Recreation Area (Zone 697)-
East Washington North Cascades (Zone 698)-
Okanogan Highlands and Kettle Mountains (Zone 699)-
Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)-
Methow Valley (Zone 704)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-
1113 PM PDT Sun Aug 31 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT MONDAY FOR
SCATTERED LIGHTNING FROM DRY THUNDERSTORMS FOR FIRE WEATHER ZONES
696, 697, 698, 699, 702, 703, 704, 705, AND 706...

* Affected Area: East Washington Central Cascades (Zone 696), 
  East Portion of North Cascades National Park/Lake Chelan 
  National Recreation Area (Zone 697), East Washington North 
  Cascades (Zone 698), Okanogan Highlands and Kettle Mountains 
  (Zone 699), Colville Reservation (Zone 702), Okanogan Valley 
  (Zone 703), Methow Valley (Zone 704), Foothills of Central 
  Washington Cascades (Zone 705) and Waterville Plateau (Zone 
  706).

* Thunderstorms: Scattered thunderstorms with rainfall amounts
  less than a tenth of an inch.

* Outflow Winds: Gusty and erratic winds up to 40 mph near 
  thunderstorms.

* Impacts: New fire starts are likely with thunderstorms. Gusty
  outflow winds may lead to fire spread with any new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
626 
WWUS86 KOTX 011332
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
632 AM PDT Mon Sep 1 2025


WAZ696-697-705-011445-
/O.CAN.KOTX.FW.W.0015.000000T0000Z-250901T1800Z/
East Washington Central Cascades (Zone 696)-
East Portion of North Cascades National Park/Lake Chelan National
Recreation Area (Zone 697)-
Foothills of Central Washington Cascades (Zone 705)-
632 AM PDT Mon Sep 1 2025

...RED FLAG WARNING IS CANCELLED FOR SCATTERED LIGHTNING FROM DRY
THUNDERSTORMS FOR FIRE WEATHER ZONES 696, 697, 705...

The National Weather Service in Spokane has cancelled the Red
Flag Warning.

Thunderstorms have moved out of Chelan county.

$$

WAZ698-699-702>704-706-011800-
/O.CON.KOTX.FW.W.0015.000000T0000Z-250901T1800Z/
East Washington North Cascades (Zone 698)-
Okanogan Highlands and Kettle Mountains (Zone 699)-
Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)-
Methow Valley (Zone 704)-Waterville Plateau (Zone 706)-
632 AM PDT Mon Sep 1 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING FOR SCATTERED LIGHTNING FROM DRY THUNDERSTORMS FOR FIRE
WEATHER ZONES 698, 699, 702, 703, 704, AND 706...

* Affected Area: East Washington North Cascades (Zone 698), 
  Okanogan Highlands and Kettle Mountains (Zone 699), Colville 
  Reservation (Zone 702), Okanogan Valley (Zone 703), Methow 
  Valley (Zone 704) and Waterville Plateau (Zone 706).

* Thunderstorms: Isolated to Scattered thunderstorms with 
  rainfall amounts less than a tenth of an inch.

* Outflow Winds: Gusty and erratic winds up to 40 mph near 
  thunderstorms.

* Impacts: New fire starts are likely with thunderstorms. Gusty
  outflow winds may lead to fire spread with any new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
271 
WWUS86 KOTX 011621
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
921 AM PDT Mon Sep 1 2025

WAZ698-699-702>704-706-011730-
/O.CAN.KOTX.FW.W.0015.000000T0000Z-250901T1800Z/
East Washington North Cascades (Zone 698)-
Okanogan Highlands and Kettle Mountains (Zone 699)-
Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)-
Methow Valley (Zone 704)-Waterville Plateau (Zone 706)-
921 AM PDT Mon Sep 1 2025

...RED FLAG WARNING IS CANCELLED FOR SCATTERED LIGHTNING FROM DRY
THUNDERSTORMS FOR FIRE WEATHER ZONES 698, 699, 702, 703, 704, AND
706...

The National Weather Service in Spokane has cancelled the Red
Flag Warning.

No thunderstorms are expected for the rest of today over North
Central Washington.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 31, 10:26 AM PDT, 2 hours 49 minutes earlier. Its key messages:

  • 10-15% chance for sprinkles today. 15-30% chance for showers and dry thunderstorms Sunday night in Central Washington.
  • Hot temperatures next week, locally near 100, with Major to locally extreme HeatRisk. Record high temperatures for September possible for multiple locations.
Area forecast discussion, Aug 31, 10:26 AM PDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1026 AM PDT Sun Aug 31 2025

.KEY MESSAGES...

- 10-15% chance for sprinkles today. 15-30% chance for showers
  and dry thunderstorms Sunday night in Central Washington.

- Hot temperatures next week, locally near 100, with Major to
  locally extreme HeatRisk. Record high temperatures for
  September possible for multiple locations.

&&

.SYNOPSIS...
Today will feature scattered clouds and sprinkles. There is a
risk for showers and dry thunderstorms tonight in Central WA. A
strong ridge of high pressure will begin to build in this
weekend. Hot temperatures return with the ridge that will extend
through next week. High temperatures will climb back into the
upper 90s to near 100 degrees.

&&

.DISCUSSION...

HOT WEATHER WITH WIDESPREAD MAJOR HEATRISK NEXT WEEK...

Labor Day Weekend: A deep low has taken residence along the WA
Coast with height rises ongoing over the Inland NW. Sunday will
be 2-5 degrees warmer than Saturday with areas of North Idaho
and far eastern WA closer to that 5 degree warmer mark and
Central WA closer to 2-3 warmer. The delay in warming over
Central is due to the offshore low wobbling slightly inland and
shifting the ridge axis into Western MT temporarily. As this
occurs, increasing southerly flow will draw mid and high level
moisture into the region. This has been ongoing this evening
with scattered to broken midlevel clouds and even some virga
showers noted on a few of the cams. There is increasing
confidence for a weak wave to swing around the low and track
through Central WA Sunday night into early Monday morning. NAM,
which does well with elevated instability, is indicating upwards
of 300-600 j/kg of elevated CAPE for this wave to work with
with increasing concern for high based showers and thunderstorms
over Central WA Sunday night. More models are latching on to
this and showing a smattering of a few hundredths. Sub-cloud
layers will remain very warm and dry such that wetting rains are
not expected with any convection. Lightning activity is
expected to be isolated due to the forecast strength of this
wave but given the instability present, if this wave is stronger
than expected, would not rule out scattered coverage. Main
concerns with this activity will be new fire starts and brief
outflow winds around 20 mph. The main focus will be over Central
WA roughly west of a line from Republic to Moses Lake however
there is a small threat (~10%) for a few cells to develop in the
evening near the Idaho/Montana border between Libby, Bonners
Ferry, and into NE WA around Ione.

This wave will lift out of the region early Monday morning and the
low over Western WA will start to retrograde into the Pacific.
The ridge axis will slowly retrograde as well and settle back
into the Eastern WA by Tuesday morning. Temperatures on Monday
will be similar to Sunday with widespread 90s. No precipitation
is expected Monday and winds will be light. Areas of haze and
smoke that are present Sunday will likely linger over the region
into Monday given the light winds.

Tuesday through Saturday: A multi-day heat wave is on tap for the
Inland NW under the influence of a strong upper-level ridge.
Temperatures warm another 1-2 degrees going into Tuesday and
remain hot through the week. Several record high temperatures
will be in jeopardy between Monday and Thursday for afternoon
highs and warm overnight lows. High temperatures will be solidly
in the 90s to lower 100s with overnight lows in the 60s and
some 70s. Folks should plan for moderate to major heat risk as
we go through next week and take proper measures to avoid heat
related illnesses such as staying hydrated and seeking breaks in
air conditioning and/or shade during the hottest part of the
day. During the heat wave, some models indicate a midlevel
circulation getting cut off and drifting around under the ridge
around WED-THU. Still not seeing much in the way of
precipitation from this feature but something to monitor. The
one wildcard that could keep temperatures cooler than expected
would be if thicker smoke were to settle into some areas. Smoke
is effective at keeping afternoon temperatures cooler than
forecast but does not trap longwave radiation which is released
at night allow for cooling. This is tough to forecast at this
point though the upcoming heat and drying will be favorable for
increased fire activity for ongoing fires.

There remains a great deal of uncertainty with the
evolution/breakdown of the ridge Friday into the weekend as
several low pressure systems undergo phasing over the Pacific
and into the Gulf of AK. There is moderate confidence that the
ridge axis will shift eastward but low confidence, how far.
Forecast indicates subtle cooling each day but this is largely
driven by the mean starting to lower as spread in potential
daily temperatures expands closer to 10+ degrees. In addition to
temperatures, there is low confidence how this will equate to
precipitation chances heading into next weekend. I am
anticipating some degree of increasing winds, especially in the
lee of the Cascades as the cross Cascade gradient restrengthens
but little confidence in a significant region-wide wind event at
this time. Stay tuned. /sb

&&

.AVIATION...
18Z TAFS: VFR conditions will prevail through the period for TAF
sites. Possibility for haze at times but not confident it will
drop visibilities to 6SM or less, so did not include them in the
TAFs. COE will get a bit breezy near the end of the forecast
period. There is a chance of thunderstorms near EAT/MWH starting
around 03Z and continuing through 09Z, but probabilities right
now sit at below 20 percent, so did not include them in the
TAFs. Will be looking closely at the potential for thunderstorm
inclusion in the 00Z TAFs.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS:
High confidence in VFR conditions at the TAF sites. High
confidence in smoke resulting in haze for
GEG/SFF/COE/MWH/LWS/PUW beginning at varying times but low
confidence it will be thick enough to drop visibilities to 6SM.
Low confidence in thunderstorms later in the day for EAT/MWH.

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane
airports, please refer to the Aviation Dashboard on our webpage:
https:/weather.gov/otx/avndashboard

&&

.Preliminary Point Temps/PoPs...
Spokane        97  63  96  64  99  64 /  10  10   0   0   0   0
Coeur d'Alene  95  65  97  65  99  64 /  10  10   0   0   0   0
Pullman        95  60  95  59  97  60 /  10  10   0   0   0   0
Lewiston      100  68  99  68 101  69 /  10  10   0   0   0   0
Colville       95  54  96  55 100  55 /  10  20   0   0   0   0
Sandpoint      91  60  95  58  98  58 /  10  20   0   0   0   0
Kellogg        93  67  96  67  98  67 /  10  10   0   0   0   0
Moses Lake     95  63  93  61  98  63 /  10  20  10   0   0   0
Wenatchee      95  68  93  70 100  72 /  10  20   0   0   0   0
Omak           96  68  98  67 100  67 /  10  20   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
WA...Heat Advisory from 1 PM this afternoon to 8 PM PDT Thursday
     for Lower Garfield and Asotin Counties-Okanogan Valley-
     Spokane Area-Upper Columbia Basin-Waterville Plateau-
     Wenatchee Area.
ID...Heat Advisory from 1 PM this afternoon to 8 PM PDT Thursday
     for Coeur d'Alene Area-Lewiston Area.
     Air Quality Alert until 10 AM PDT Tuesday for Lewis and
     Southern Nez Perce Counties-Lewiston Area.

&&

Nearby

Red Flag Warnings in Washington, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.